Geometriae Dedicata

, Volume 124, Issue 1, pp 27–35

Arboreal Galois representations

Original Paper


Let \(G_{\mathbb{Q}}\) be the absolute Galois group of \(\mathbb{Q}\), and let T be the complete rooted d-ary tree, where d ≥ 2. In this article, we study “arboreal” representations of \(G_{\mathbb{Q}}\) into the automorphism group of T, particularly in the case d =  2. In doing so, we propose a parallel to the well-developed and powerful theory of linear p-adic representations of \(G_\mathbb{Q}\). We first give some methods of constructing arboreal representations and discuss a few results of other authors concerning their size in certain special cases. We then discuss the analogy between arboreal and linear representations of \(G_{\mathbb{Q}}\). Finally, we present some new examples and conjectures, particularly relating to the question of which subgroups of Aut(T) can occur as the image of an arboreal representation of \(G_{\mathbb{Q}}\).


Galois representation Rooted tree Tree automorphisms Pro-p group Iterates Monodromy groups 

Mathematics Subjects Classifications

11F80 11R32 20E08 20E18 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Aitken W., Hajir F., Maire C., (2005) Finitely ramified iterated extensions. Int. Math. Res. Not. 14, 855–880CrossRefMathSciNetGoogle Scholar
  2. 2.
    Boston, N.: Galois groups of tamely ramified p-extensions. In: Proceedings of Journées Arithmetiques 2005, special issue of Journal de Théorie des Nombres de Bordeaux. To appear (2006)Google Scholar
  3. 3.
    Boston N., Jones R. Densely settled groups and arboreal Galois representations. preprint (2006)Google Scholar
  4. 4.
    Breuil, C., Conrad, B., Diamond, F., Taylor, R.: On the modularity of elliptic curves over Q: wild 3-adic exercises. J. Amer. Math. Soc. 14(4), 843–939 (2001) (electronic)Google Scholar
  5. 5.
    Fontaine, J.-M., Mazur, B.: Geometric Galois representations. In: Coates, J., Elliptic curves, modular forms, & Fermat’s last theorem (Hong Kong, 1993), Ser. Number Theory, I Internat. Press, Cambridge, MA, pp. 41–78.Google Scholar
  6. 6.
    Jones, R.: The density of prime divisors in the arithmetic dynamics of quadratic polynomials. Available at
  7. 7.
    Labute J. Mild pro p-groups and Galois groups of p-extensions of Q. J. Reine Angew. Math. Yau, S.-T.(eds.) 596, (2006), 155–182.Google Scholar
  8. 8.
    Markšaĭtis G.N., (1963) On p-extensions with one critical number.Izv. Akad. Nauk SSSR Ser. Mat. 27, 463–466MathSciNetGoogle Scholar
  9. 9.
    Nekrashevych V. (2005) Self-similar groups, Vol. 117 of Mathematical Surveys and Monographs. American Mathematical Society, Providence, RIGoogle Scholar
  10. 10.
    Odoni R.W.K. The Galois theory of iterates and composites of polynomials. Proc. London Math. Soc. (3) 51(3), (1985), 385–414.Google Scholar
  11. 11.
    Serre J.-P. (1972), Propriétés galoisiennes des points d’ordre fini des courbes elliptiques. Invent. Math. 15(4): 259–331MATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Serre J.-P. (1987), Sur les représentations modulaires de degré 2 de \({\rm Gal}(\overline{Q}/Q)\). Duke Math. J. 54(1): 179–230MATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Shimura G., (1966) A reciprocity law in non-solvable extensions. J. Reine Angew. Math. 221, 209–220MATHMathSciNetGoogle Scholar
  14. 14.
    Stoll M., (1992) Galois groups over Q of some iterated polynomials. Arch. Math. (Basel) 59(3): 239–244MATHMathSciNetGoogle Scholar
  15. 15.
    Wiles A. (1995), Modular elliptic curves and Fermat’s last theorem’. Ann. of Math. (2) 141(3): 443–551MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer Science + Business Media B.V. 2007

Authors and Affiliations

  1. 1.University of WisconsinMadisonUSA

Personalised recommendations